Arkansas, 2019

Damaging Wind in Arkansas, August 7, 2019

August 7, 2019 · NWS MEG · 1 event in 1 county or zone

A continued active northwest flow aloft brought thunderstorms to portions of northeast Arkansas of which one reached severe limits during the afternoon hours of August 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A continued active northwest flow aloft brought thunderstorms to portions of northeast Arkansas of which one reached severe limits during the afternoon hours of August 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 7, 11:47 AM CST, 2 hours earlier.

Area forecast discussion, Aug 7, 11:47 AM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1247 PM CDT Wed Aug 7 2019

.UPDATE...
17Z Mixed-layer CAPE over the Midsouth ranged from 3000-4000
J/KG, aided by upper 70s dewpoints extending as far north and east
as Paris, TN. This high moisture was not well depicted in short
range guidance from earlier this morning.

Despite the substantial moisture and moderate instability,
cumulus development as late at noon CDT was struggling, due to
warm wedge of air evident on the 12Z LZK sounding near 950mb. This
low altitude cap should be easily overcome by convergence along
the forward flank of storms dropping southeast out of MO. Despite
weak environmental shear, the southeast propagation should yield
effective bulk shear of 30 to 35 knots, more than sufficient to
sustain storms into the early evening across west TN and north MS.

PWB

&&

.PREV DISCUSSION... /issued 1223 PM CDT Wed Aug 7 2019/

UPDATE...

Updated for the 18Z Aviation Discussion

PREV DISCUSSION... /issued 506 AM CDT Wed Aug 7 2019/

A couple of convective clusters are still ongoing at this hour.
They are mainly driven by earlier outflow and aided by northwest
flow aloft. Latest GOES water vapor imagery shows storms beginning
to backbuild along a line over west Tennessee, so we will keep an
eye on short term trends. PWATs in that area are in the 1.8 to
2.0 inch range, so heavy rainfall will continue to be a short term
threat. Temperatures are mainly in the low to mid 70s areawide.
The majority of the current activity is expected to die down right
around sunrise.

It should be rather quiet through the morning hours today. Mostly
sunny skies will allow temperatures to climb into the lower 90s
around the noon hour. The old outflow is expected to settle near
the I-22 corridor and be the focus for renewed development by mid
afternoon. In addition, dewpoints will likely pool along the
boundary and push heat indices into the triple digit range. The
best combination of heat and humidity will reside over the
southwest Mississippi Delta. Went ahead and issued a heat advisory
for the aforementioned area, although it may need to be expanded
further east and possibly north.

The secondary threat will be strong to severe storms this afternoon
and into this evening. MLCAPE values will climb into the
2500-3000 J/kg range by early afternoon as temperatures climb into
the low to mid 90s. An ongoing MCS near the Kansas and Missouri
border is expected race southeast across the Ozarks this morning
and arrive in the Mid-South by late afternoon. The combination of
instability, the semi-organized cold pool, and 25 kts of shear,
will likely result in at least a couple of strong to severe
storms. SPC has us in a Marginal, but we could over-perform if the
MCS evolves into an organized MCV. Damaging winds and large hail
are the main threats.

The Mid-South will remain in the main MCS track through at least
Saturday, as we reside on the eastern periphery of the
subtropical ridge. This will keep the Mid-South primed for
convection each day and each night. Timing and specifics will
likely change quite a bit based on short term convective trends.
Carried at least 30 POPs each day and night through this period.

Synoptic models continue to depict the subtropical ridge finally
pushing out of the Four Corners region and into the Southern
Plains by Monday. This loosely translates to increased heat and
humidity for us, as well as the potential for strong storms. It
could be a busy weather week the Mid-South next week. Stay tuned.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue for much of the forecast period. A
small area of thunderstorms has begun to move into northern
sections of the Mid-South with more thunderstorms expected to move
into the region this afternoon. Winds will be mainly from the
southwest at around 5 knots for most of the forecast period.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Crittenden-Cross-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Heat Advisory until 8 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Shelby.

&&
Hazardous weather outlook, Aug 7, 11:26 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1226 PM CDT Wed Aug 7 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-081930-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1226 PM CDT Wed Aug 7 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms for most of the
Midsouth through midevening. Damaging winds, large hail and flash
flooding will be possible.

Heat indices will likely reach or exceed 105 degrees in the
Memphis metro and over the Mississippi River delta, southwest of
Memphis.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat indices may again reach or exceed 105 degrees over the
Mississippi River delta southwest of Memphis on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through midevening.

PWB

In the hours before

Special weather statement, Aug 7, 1:30 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Wed Aug 7 2019

ARZ026-027-072015-
Poinsett AR-Craighead AR-
230 PM CDT Wed Aug 7 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...

At 230 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Egypt, or 11 miles west of Bono, moving southeast at
30 mph.

People in western Poinsett and southwestern Craighead Counties should
monitor this storm closely.

LAT...LON 3588 9103 3588 9087 3591 9087 3569 9045
      3547 9065 3575 9104
TIME...MOT...LOC 1930Z 307DEG 28KT 3585 9099

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
August 7, 1:47 PM CST to 1:52 PM CST
Where
Craighead County, 3.14 mi S of Nalle to 2.31 mi SW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.855, -90.835

Trees down on County Road 118.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848826.